Hail, Marquette
- When
- July 19, 12:56 PM EST to 12:58 PM EST
- Where
- Marquette County, 0.95 mi W of Marquette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.550, -87.400
Severe thunderstorms generated large hail and heavy rain in Marquette on the afternoon of the 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms generated large hail and heavy rain in Marquette on the afternoon of the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 10:39 AM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1139 AM EDT MON JUL 19 2010 .UPDATE... WEAK EAST-SOUTHEAST PBL FLOW HAS ALLOWED THE MARINE STRATUS/FOG TO MOVE ONSHORE ALONG THE EAST SIDE OF THE KEWEENAW AND THE MQT AND BARAGA COUNTY SHORELINES. LATEST SATELLITE PICTURES SUGGEST THAT THIS IS IN NO HURRY TO DIMINISH...ALTHOUGH AFTERNOON SUNSHINE WILL LIKELY HELP IT ALONG. HAVE ALREADY UPDATED THE GRIDS TO ACCT FOR THE INCREASED CLOUDS AND PATCHY FOG. NO MAJOR CHANGES TO THE REMAINDER OF THE FORECAST TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ALONG THE LAKE BREEZE EAST OF MQT THIS AFTERNOON. WITH THE CONVERGING LAKE BREEZES...COMBINED WITH MID LVL FORCING FROM THE SHORT WAVE ENTERING NRN MN...AM THINKING THAT ISOLATED STORMS WILL FIRE EARLY THIS AFTERNOON ACROSS THE WEST THEN BECOME A LITTLE MORE ORGANIZED AS THE LAKE BREEZES COLLIDE IN THE EASTERN U.P. IN FACT...THIS SEEMS LIKE A CLASSIC LAKE BREEZE THUNDERSTORM DAY WITH MODERATE WESTERLY FLOW...WEAK GRADIENTS AND MODERATE CAPE VALUES OF 1000-1500 J/KG. THE STRENGTHENING MID LVL FLOW COMBINED WITH THE SHORT WAVE ENERGY MOVING INTO THE AREA AND THE AREA BEING IN THE RIGHT ENTRANCE REGION OF THE JETMAY ALLOW FOR SOME ORGANIZATION. AS FOR THE SEVERITY OF THE STORMS TODAY...ANY ORGANIZED STORM COULD PRODUCE NEAR SEVERE HAIL AS WET BULB ZERO VALUES ARE IN THE 7-8 KFT RANGE. DRY AIR IN THE MID LEVELS OF THE GRB SOUNDING WOULD ALSO SUGGEST A LOCAL WIND THREAT BUT THIS SEEMS A LITTLE LESS LIKELY AS IT IS UNCLEAR IF THERE WILL BE ENOUGH STORM ORGANIZATION FOR STRONGER WINDS. && PREV DISCUSSION...ISSUED AT 451 AM EDT MON JUL 19 2010... .SYNOPSIS... WV LOOP/00Z RAOBS/RUC ANALYSIS INDICATE STRONGER TROUGH WITH A LOT OF CONVECTION ROLLING ACROSS THE LOWER GREAT LAKES THIS MORNING. UPSTREAM...MAINLY WNW FLOW ALOFT IS PRESENT ON SOUTHERN EDGE OF TWO MAIN TROUGHS IN CANADA...ONE IN SOUTHERN MANITOBA AND THE OTHER DIGGING INTO SOUTHERN ALBERTA. LIGHTNING PLOT SHOWS MULTIPLE AREAS WITH CONVECTION IN THE WRLY FLOW ALOFT AS SUBTLE SHORTWAVES IN THE FLOW INTERACT WITH AFTN/EVENING INSTABILITY. ONE SUCH WAVE IS STILL PRODUCING ISOLD SHRA OVR WRN UPR MI ATTM. ANOTHER WAVE OVR SOUTHERN SASKATCHEWAN MAY HELP TO TRIGGER SHRA/TSRA THIS AFTN OVR UPR MI. ANOTHER CHANCE OF RAIN POSSIBLE LATE TONIGHT INTO TUESDAY AS THE MANITOBA TROUGH SLIDES INTO NW ONTARIO AND UPR GREAT LAKES. && .DISCUSSION... TODAY...INCREASED CLOUDS AND KEPT SMALL POP IN EARLY FOR SHRA OVR FAR WRN UPR MI. WILL BANK ON THIS ACTIVITY BEING DONE BY 12Z. OTHERWISE...SHALLOW FOG AND STRATUS EVADES THIS MORNING... THEN DAYTIME HEATING SHOULD BOOST TEMPS TO AROUND 80F IN THE WEST AND MID-UPR 70S EAST. THESE TEMPS COMBINED WITH DWPNTS IN THE LWR 60S WEST TO MID 60S CNTRL RESULTS IN ML CAPES UP TO 500J/KG PER LOCAL WRF AND SREF PROBABILITIES. NO SURPRISE THE NAM CONJURS UP MLCAPES OVR 1000J/KG...WHICH SEEMS OVERDONE IN THIS CASE. LAKE BREEZES AND INCOMING WEAK SHORTWAVE PROVIDE TRIGGERS FOR ISOLD/SCT CONVECTION BY MID AFTN. COULD EVEN SEE THE ISOLD SHRA AREA OVR WRN UPR MI SERVE AS FOCUS AS WELL. WENT WITH HIGHEST POPS CNTRL WHERE LK MICHIGAN LK BREEZE MEETS UP WITH WRLY GRADIENT FLOW AND/OR LK SUPERIOR BREEZE. 0-6KM (SFC-500MB) SHEAR UP TO 30 KTS WITH THE PROJECTED INSTABILITY COULD ALLOW STORMS TO SUSTAIN SOMEWHAT STRONGER UPDRAFT. LOWER WBZERO HEIGHTS BLO 10KFT DUE TO DRY H7-H6 LAYER MAY SUPPORT SOME HAIL IN STRONGER STORMS. BLEND OF SHORT RANGE MODELS INDICATE THE RADAR 50DBZ HEIGHT WOULD ONLY NEED TO REACH 25-30KFT TO SEE RISK OF 1" HAIL. GIVEN THE POTENTIAL INSTABILITY THIS SEEMS ATTAINABLE. TONIGHT THROUGH TUESDAY NIGHT...MANITOBA TROUGH SLIDES SE BUT DOES OPEN UP SOME THROUGH TIME. WEAK H85-H5 Q-VECTOR CONVERGENCE SHOWS THE MARGINAL LIFT THOUGH THERE IS ALSO SLIGHT H85 TEMP ADVECTION. INCLINED TO CARRY SMALL POPS THROUGHOUT THIS PERIOD AS PRESENCE OF ANY SUBTLE H7-H5 SHORTWAVES SLIDING THROUGH ON SOUTHERN PERIFERY OF MAIN TROUGH COULD INTERACT WITH STEEPER H85-H7 LAPSE RATES OVR THE UPR LAKES TO POP AN ISOLD SHRA/TSRA. DEPENDING ON HOW MUCH PCPN OCCURS TODAY COULD BE SOME MORE FOG. HAVE NOT INCLUDED IT WITH THIS FCST AS COVERAGE WILL BE MORE ISOLD THAN WHAT IS OCCURRING CURRENTLY. OVERALL...BEST CHANCE FOR SCT COVERAGE OF SHRA/TSRA WOULD BE ON TUESDAY AS DAYIME INSTABILITY RATCHETS UPWARD. BLEND OF ECMWF/SREF PROBABILITIES POINT TO MLCAPES LIKELY BTWN 500-1000J/KG BY AFTN. SIMILAR TO TODAY...0-6KM SHEAR UP TO 30 KTS COULD LEAD TO HAIL IN THE STRONGER STORMS. PLAN TO MENTION HAIL POTENTIAL FOR BOTH MONDAY AND TUESDAY IN THE HAZARDOUS WEATHER OUTLOOK. KEPT A BLANKET CHANCE FOR CONVECTION AROUND TUESDAY NIGHT AS H85-H5 TROUGHS SLOWLY PULL AWAY FM REGION. LATEST ECMWF AND CANADIAN EVEN INDICATE NEED FOR POPS LINGERING INTO WED AM OUT EAST...BUT WILL LET DAYSHIFT TAKE ANOTHER LOOK. WOULD NOT EXPECT MUCH COVERAGE TO ANY SHRA/TSRA AS IT WOULD BE AT THE WRONG END OF THE DIURNAL CYCLE. REST OF WEDNESDAY AND WEDNESDAY NIGHT LOOKS QUIET AS MAIN FRONT AND INSTABILITY...AND PRESUMABLY BEST CHANCES OF SHRA/TSRA...REMAIN WELL TO SOUTH OF UPR MI...LIKELY FM CNTRL PLAINS TOWARD OHIO RIVER VALLEY. EXPECT INCREASING CHANCES OF CONVECTION BY LATE WEEK AS FRONTAL SYSTEM BOTH AT SFC/H85 LIFT INTO UPR MISSISSIPPI RIVER VALLEY TO WESTERN GREAT LAKES IN RESPONSE TO LARGE SCALE TROUGHING IN THE NW CONUS MOVING INTO THE NORTHERN PLAINS. INCREASING H7-H5 WINDS...LOW-LEVEL THETA-E ADVECTION AND UPPER JET DIVERGENCE WITH APPROACHING BOUNDARY RESULT IN POTENTIALLY ACTIVE WEATHER TO WRAP UP THE WEEK. AS ALWAYS THOUGH...COULD SEE MAJORITY OF STRONGER CONVECTION STAY JUST SOUTH OF HERE ALONG MAIN SFC BOUNDARY. STRONGER DYNAMICS DO SUGGEST SOMETIME IN THE THURSDAY/FRIDAY PERIOD THERE WILL BE SOME TSRA AROUND. LOW CHANCE POPS GOING COVER THINGS FINE AT THIS POINT...ESPECIALLY GIVEN THE UNCERTAINTY THAT COMES WITH TRYING TO FIGURE OUT SUMMERTIME CONVECTIVE PATTERNS. TEMPS THROUGH THE WEEK WILL CONTINUE AT OR ABOVE NORMAL WITH DAYTIME HIGHS MAINLY UPR 70S TO LWR 80S AND NIGHTTIME LOWS UPR 50S TO LWR 60S. && .AVIATION /FOR THE 00Z TAF ISSUANCE/... EXPECT RADIATION FOG/IFR VSBYS TO DVLP AT BOTH SAW/CMX OVERNGT WITH THE ARRIVAL OF DRY AIR ALF OVER LINGERING NEAR SFC MSTR IN THE PRESENCE OF LGT WINDS WITH SFC HI PRES BLDG INTO THE UPR GRT LKS. THE BEST CHC FOR LWR VSBYS WL BE AT SAW...WHERE MORE RA FELL ON SUN. ANY MRNG FOG WL DSPT SOON AFT SUNRISE ON MON...WITH VFR CONDITIONS FOLLOWING. THE APRCH OF A DISTURBANCE FM THE W AND LINGERING LLVL MSTR WL CONSPIRE TO GENERATE SOME INSTABILTY SHRA/TS MON AFTN ON LK BREEZE BNDRYS ACRS UPR MI. BUT EVEN WHERE THIS PCPN IS MORE LIKELY AT SAW...THE TIMING/LOCATION OF ANY SHRA/TS IS TOO LO TO GO WITH MORE THAN A CB REMARK ATTM. CMX SHOULD BE DOMINATED BY LK STABILIZED AIR...SO EXPECT TOO LO A PROBABILITY OF ANY SHRA THERE TO INCLUDE EVEN A CB REMARK. && .MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/... WINDS WILL BE GENERALLY AT OR BELOW 15 KNOTS AS HIGH PRESSURE DOMINATES THE UPPER GREAT LAKES THROUGH MID WEEK. A LOW PRESSURE TROUGH MAY APPROACH THE UPPER GREAT LAKES BY THE END OF THE WORK WEEK BRINGING AN INCREASE IN SOUTHERLY WINDS. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && UPDATE...MRD SYNOPSIS...JLA DISCUSSION...JLA AVIATION...JLB MARINE...JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 542 AM EDT MON JUL 19 2010 MIZ001>007-009>014-084-085-201200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 542 AM EDT MON JUL 19 2010 /442 AM CDT MON JUL 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. ANY STORM COULD PRODUCE SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF PENNIES. A SMALL CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. ANY STORM IN THE AFTERNOON WILL BE CAPABLE OF PRODUCING SMALL HAIL. ISOLATED STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. SOME OF THE STORMS COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAIL...GUSTY WINDS...OR HEAVY RAINFALL...WOULD BE APPRECIATED. LSZ162-240>251-263>267-201200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 542 AM EDT MON JUL 19 2010 /442 AM CDT MON JUL 19 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-201200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 542 AM EDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. STORMS FRIDAY AND FRIDAY NIGHT COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1247 PM EDT MON JUL 19 2010 MIZ005-191745- MARQUETTE- 1247 PM EDT MON JUL 19 2010 ...SIGNIFICANT WEATHER ALERT FOR MARQUETTE COUNTY UNTIL 145 PM EDT... AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ACROSS WESTERN MARQUETTE COUNTY NEAR CHAMPION...AND OVER THE HURON MOUNTAINS. THESE STORMS WERE MOVING EAST AT 20 MPH. DIME SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. PEOPLE IN MARQUETTE COUNTY...INCLUDING THE CITIES OF CHAMPION... ISHPEMING...NEGAUNEE...TROWBRIDGE PARK AND MARQUETTE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. MRD
The Marquette radar (KMQT), 12 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
There were multiple reports of street flooding in Marquette.
Very heavy rain along with 25 to 30 mph wind gusts were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253108, 253109, 253110, 253112.